Arkansas, 2017Flash Flood in Arkansas, August 8, 2017
August 8, 2017 · NWS JAN · 1 event in 1 county or zone
A stalled front lingered across the ArkLaMiss region, which allowed for several upper level disturbances to move through. This, combined with a rather moist airmass, led to several days of flash flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front lingered across the ArkLaMiss region, which allowed for several upper level disturbances to move through. This, combined with a rather moist airmass, led to several days of flash flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 8, 5:00 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 8, 5:00 AM CST, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
600 AM CDT Tue Aug 8 2017
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion: Lowest flight conditions were confined to the se
at 1030Z as scattered -SHRA along and north of I-20 broke up the IFR
layer of stratus overnight elsewhere. Widespread SHRA/TSRA coverage
is expected again today that wl cont into this evng. VFR conds are
expected late this evng before IFR cigs redevelop by 09Z Wed. /22/
&&
.DISCUSSION...
Cooler than normal temperatures with above normal rain chances
will continue today as once again an anomalously moist airmass, a
nearly stationary boundary and daytime heating combine to produce
widespread convection. Early morning surface analysis had the
nearly stationary boundary across our northwest most zones and
extending across northeast Mississippi. Local radars had light to
moderate showers tracking east across the Highway 82 corridor
with and area of heavier showers poised to move across our
northeast Louisiana Parishes. Our Parishes have received the least
amount of rain over the last 5 days but some flooding was
observed yesterday over other portions of the CWA and the
potential for flash flooding will remain a concern today.
Satellite derived products indicated our PWAT across most of the
CWA was around 2.2inches with higher amounts around 2.4inches over
our western zones. Convection is expected to intensify across our
Louisiana Parishes and Highway 82 corridor this morning and
gradually spread east and south through the day. The potential for
locally heavy rain of one to two inches will lead to runoff
problems in poor drainage areas again and flash flooding where
storms train over the same areas that received a couple of inches
yesterday. The current Flash Flood Watch is in effect until 7AM.
Models suggest a >1020mb high centered over the Central Plains
this morning will spread east across the Ohio Valley by Wednesday
morning. This may nudge the stalled boundary further south into
our CWA, between Highway 82 and Interstate 20 tonight shifting the
focus for heavy rain to the south tonight. The persistent cloud
cover and rain will again hold afternoon temperatures well below
normal over most of the area. Low temperatures tonight will bottom
out again in the lower 70s which is normal. /22/
Wednesday through Monday: The theme over the remainder of the
forecast period will continue to be "wet". The Lower Mississippi
Valley will remain at the base of a broad upper trough over the
eastern half of the CONUS into next week. Through that time frame,
disturbances will traverse upper flow around this trough and over
the tropical moist airmass in place across the region, resulting in
above average rain chances. In this type of environment, high rain
rates which may result in localized flooding are more likely. This
is particularly a concern in those areas that receive multiple
inches of rain on successive days. We will continue to advertise a
limited flood threat in the HWO and graphic products to highlight
this potential through Thursday. There's a decent chance we'll need
to extend or revisit the flood threat for at least some portion of
the area into the weekend or early next week. Guidance is continuing
to hint at a more organized front sliding southward toward the area
by early next week, which would serve as an additional focus for
convective development and potential heavy rainfall.
With the anticipation of more abundance clouds and rain around to
limit insolation, daytime high temps are expected to remain somewhat
below normal through the remainder of the period. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 83 72 86 73 / 74 52 61 43
Meridian 83 71 84 73 / 69 50 58 46
Vicksburg 83 72 85 73 / 82 54 59 37
Hattiesburg 86 74 87 73 / 59 43 58 38
Natchez 83 72 85 72 / 80 51 57 31
Greenville 81 70 85 71 / 77 29 52 33
Greenwood 81 70 84 72 / 84 29 57 44
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 AM CDT this morning for MSZ018-019-
025>053.
LA...Flash Flood Watch until 7 AM CDT this morning for LAZ007>009-015-
016-023>025.
AR...Flash Flood Watch until 7 AM CDT this morning for ARZ074-075.
&&
DL/22Hazardous weather outlook, Aug 8, 4:03 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
503 AM CDT Tue Aug 8 2017
ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-091015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
503 AM CDT Tue Aug 8 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Elevated
TIMING...Mainly through daybreak
Thunderstorms capable of producing a few inches of rainfall in a
short period of time resulting in flash flooding of low lying and
poor drainage areas are possible this morning.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flooding is possible for the entire outlook area Wednesday
through Thursday.
Flash Flooding will continue to be possible for the entire
outlook area going through mid to late week as a stalled frontal
boundary and very moist air remain over the area.
(www.weather.gov/images/jan/graphicast/image2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ026-MSZ054>066-072>074-091015-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
503 AM CDT Tue Aug 8 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Early this morning through tonight
Thunderstorms capable of producing 1 to 2 inches of rainfall in a
short period of time resulting in flash flooding of low lying and
poor drainage areas are possible this morning.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flooding is possible for the entire outlook area Wednesday
through Thursday.
Flash Flooding will continue to be possible for the entire
outlook area going through mid to late week as a stalled frontal
boundary and very moist air remain over the area.
(www.weather.gov/images/jan/graphicast/image2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
21
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 8, 5:20 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
620 AM CDT TUE AUG 8 2017
MSZ034-081215-
Washington MS-
620 AM CDT TUE AUG 8 2017
...HEAVY RAINFALL OCCURRING OVER SOUTHERN WASHINGTON COUNTY...
At 619 AM CDT, Meteorologists were tracking showers producing
locally heavy rainfall across southern Washington County.
Torrential rainfall is occurring with these showers, and may lead to
localized flooding.
Locations impacted include...
Hollandale, Avon, Darlove, Estill, Murphy, Glen Allan and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3314 9118 3313 9114 3313 9110 3315 9108
3322 9109 3325 9105 3330 9077 3327 9076
3327 9073 3323 9073 3320 9068 3314 9070
3311 9068 3310 9069 3310 9091 3301 9092
3301 9117 3304 9113 3306 9112 3310 9119
TIME...MOT...LOC 1119Z 263DEG 4KT 3316 9091
DLLocal storm report, Aug 8, 7:07 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
807 AM CDT TUE AUG 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM FLASH FLOOD HOLLANDALE 33.17N 90.85W
08/08/2017 WASHINGTON MS LAW ENFORCEMENT
WATER REPORTED IN HOMES ON NEELY STREET.
&&
19Flash Flood, Ashley
- When
- August 8, 8:15 AM CST to 9:30 AM CST
- Where
- Ashley County, 0.9 mi NE of Portland to 0.35 mi NE of Portland
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 33.240, -91.510
Farm equipment was under water and water occurred over a farm road in Portland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Carolina, August 8, 20173 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20172 events
- Hail in Colorado, August 8, 20170.88 in hail · 2 events
- Hail in Nebraska, August 8, 20171 in hail · 2 events
- Hail in New Mexico, August 8, 20172 in hail · 2 events
- Hail and Damaging Wind in Oregon, August 8, 20171 in hail · 2 events
- Hail and Damaging Wind in North Dakota, August 8 to 9, 201763 kt wind · 2 events
- Hail in Minnesota, August 8, 20170.75 in hail · 2 events
- Hail in Colorado, August 8, 20170.75 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 8, 20171 event
- Wildfire in Oregon, August 8 to 31, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713290.